Alert archive / Kansas / Wind Advisories in 2017

Wind Advisory 26, NWS Wichita, KS

December 3, 201712 counties in Kansas

NWS Wichita, KS issued this wind advisory at Dec 3, 2017, 2:33 PM CST for 12 counties in Kansas. It took effect at Dec 4, 2017, 11:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 3, 2017, 2:33 PM CST (20:33 UTC)
In effect from
Dec 4, 2017, 11:00 AM CST
Expired
Dec 4, 2017, 6:00 PM CST
In force
7 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 91 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-12-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-12-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2098 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

954 
WWUS73 KICT 032033
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
233 PM CST Sun Dec 3 2017

...Strong northwest winds expected on Monday behind a cold front...

KSZ032-033-047>051-067-041045-
/O.NEW.KICT.WI.Y.0026.171204T1700Z-171205T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, and Hutchinson
233 PM CST Sun Dec 3 2017

...WIND ADVISORY IN EFFECT FROM 11 AM TO 6 PM CST MONDAY...

The National Weather Service in Wichita has issued a Wind
Advisory, which is in effect from 11 AM to 6 PM CST Monday.

* Winds...Northwest at 25 to 30 mph with gusts up to 45 mph.

* Timing...of the strongest winds will be from around midday
  until early Monday evening.

* Impacts...include strong wind gusts and potential for dangerous
  cross-winds, especially on roads and highways situated more 
  perpendicular to the northwest winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile
vehicles. Use extra caution.

&&

$$
3 follow-up statements
076 
WWUS73 KICT 040933
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
333 AM CST Mon Dec 4 2017

...Strong northwest winds expected on Monday behind a cold
front...

KSZ052-068-082-083-042345-
/O.EXA.KICT.WI.Y.0026.171204T1700Z-171205T0000Z/
Marion-Harvey-Kingman-Sedgwick-
Including the cities of Hillsboro, Marion, Peabody, Newton, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
and Wichita
333 AM CST Mon Dec 4 2017

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING...

The National Weather Service in Wichita has issued a Wind
Advisory, which is in effect from 11 AM this morning to 6 PM CST
this evening.

* Winds...Northwest 20 to 30 mph with gusts up to 40 mph.

* Timing...of the strongest winds will be from around midday 
  until early Monday evening.

* Impacts...include strong wind gusts and potential for 
  dangerous cross-winds, especially on roads and highways 
  situated more perpendicular to the northwest winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

KSZ032-033-047>051-067-042345-
/O.CON.KICT.WI.Y.0026.171204T1700Z-171205T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, and Hutchinson
333 AM CST Mon Dec 4 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM CST THIS EVENING...

* Winds...Northwest 25 to 35 mph with gusts up to 45 mph.

* Timing...of the strongest winds will be from around midday 
  until early Monday evening.

* Impacts...include strong wind gusts and potential for 
  dangerous cross-winds, especially on roads and highways 
  situated more perpendicular to the northwest winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$
054 
WWUS73 KICT 042125
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
325 PM CST Mon Dec 4 2017

...Strong northwest winds expected on Monday behind a cold
front...

KSZ032-033-047>052-067-068-082-083-050000-
/O.CON.KICT.WI.Y.0026.000000T0000Z-171205T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Reno-Harvey-Kingman-Sedgwick-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Hutchinson, Newton, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
and Wichita
325 PM CST Mon Dec 4 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* Winds...Northwest 25 to 35 mph with gusts up to 45 mph.

* Timing...of the strongest winds will be late this afternoon
  until early this evening.

* Impacts...include strong wind gusts and potential for 
  dangerous cross-winds, especially on roads and highways 
  situated more perpendicular to the northwest winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

ELM/Ketcham
210 
WWUS73 KICT 042358
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
558 PM CST Mon Dec 4 2017

...Northwest winds will subside a bit during the evening...

KSZ032-033-047>052-067-068-082-083-050100-
/O.EXP.KICT.WI.Y.0026.000000T0000Z-171205T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Reno-Harvey-Kingman-Sedgwick-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Hutchinson, Newton, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
and Wichita
558 PM CST Mon Dec 4 2017

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

Northwest winds will subside a bit this evening, though remain
gusty until about midnight. The wind advisory will be allowed to
expire.

$$

KED

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Dec 3, 2:07 PM CST, 26 minutes earlier.

Area forecast discussion, Dec 3, 2:07 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
207 PM CST Sun Dec 3 2017

.SHORT TERM...(This evening through Wednesday night)
Issued at 207 PM CST Sun Dec 3 2017

Strong post-frontal winds in the cold advection regime behind the
cold front on Monday is the main concern. A significant upper
trof will continue moving across the western CONUS this evening
and tonight, before moving into the northern/central Plains on
Monday. There remains continuity and model consensus on the
timing of the initial cold front across central Kansas to the
turnpike corridor by midday. Steep low level lapse rates are
expected in the cooling/much drier regime just behind this front
across central Kansas from late morning into the afternoon. The
deep mixing will result in transfer of higher momentum air to the
surface with winds expected to breach advisory criteria. The lower
humidity levels will also elevate the grassland fire danger.
Meanwhile, modest low level moisture transport will result in weak
to modest instability ahead of the cold front across southeast
Kansas. Some early morning drizzle will be possible with widely
scattered convection expected to develop by midday or early
afternoon. While isolated storms will be possible, it appears the
better lift and moisture will be realized as the convection
develops just east of the forecast area later in the afternoon
where a few strong storms will be possible. The upper trof will
deepen as it lifts northeast across the Upper Midwest/western
Great Lakes Monday night with the stronger secondary cold front
and much colder air plunging south across central and eastern
Kansas. This will result in temperatures closer to seasonal climo
on Tuesday, though feeling much colder considering the recent
stretch of mild weather. West to northwest winds look to become
gusty again Tuesday afternoon over central Kansas as well. The
first in a series of shortwave upper trofs will begin to move
south into the developing eastern CONUS longwave on Wednesday
with subtly cooler air settling south into Kansas.

Darmofal

.LONG TERM...(Thursday through Sunday)
Issued at 207 PM CST Sun Dec 3 2017

The deep longwave upper trof over eastern North America and high
amplitude blocking upper ridge near the west coast of North
America will prevail through the end of the week. Confidence
remains high on temperatures trending slightly below climo by
Thursday and Friday as rather robust shortwaves dropping south
within the mean longwave result in progressively stronger cold air
intrusions across the Midwest and lower Plains. Some very light
snow, mainly flurries, may also accompany this chilly air across
northern and eastern Kansas. There is some indication of the
western CONUS upper ridge weakening a bit by the weekend with the
mean trof shifting across the northeast CONUS. That said, only
minor temperature moderation is expected with readings climbing
to slightly above climo by Sunday.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1127 AM CST Sun Dec 3 2017

VFR conditions are expected over all area airports throughout the
day today. Southerly winds will increase throughout the day today,
this evening, and overnight tonight. A frontal passage tomorrow
will begin to flip winds to more westerly and northwesterly
following the front, particularly for GBD and RSL towards the end
of this TAF period. Early tomorrow morning, some MVFR ceilings
are likely to develop affecting mainly ICT and CNU during the
morning hours. Chances for a few showers or thunderstorms at CNU
will begin to increase around 12Z and will persist through the
remainder of this TAF period. Any thunderstorm development is not
expected to be strong or severe, but may temporarily reduce
visibilities at CNU.

&&

.FIRE WEATHER...
Issued at 207 PM CST Sun Dec 3 2017

Strong northwest winds and much drier air behind a strong cold
front on Monday will elevate the grassland fire danger into the
very high category from the Flint Hills westward across central
Kansas. The strongest winds and lowest humidity levels are
expected from midday thru the afternoon over central Kansas where
a few hours of extreme fire danger is possible. The Fire Weather
Watch may be upgraded to a Red Flag Warning with later forecast
updates if confidence increases on attaining the much lower dew
points in the afternoon.

The air will remain very dry on Tuesday with west to northwest
winds increasing again in the afternoon across central Kansas,
mainly closer to the I-70 corridor. This is expected to result in
a few hours of very high grassland fire danger.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    57  64  27  50 /  10  10   0   0
Hutchinson      54  62  25  49 /   0   0   0   0
Newton          55  62  25  48 /  10  10   0   0
ElDorado        58  65  27  49 /  10  10   0   0
Winfield-KWLD   59  67  28  51 /  10  10   0   0
Russell         48  56  21  48 /   0   0   0   0
Great Bend      49  57  21  48 /   0   0   0   0
Salina          54  62  24  49 /   0   0   0   0
McPherson       54  62  24  48 /   0   0   0   0
Coffeyville     60  70  31  51 /  20  50  10   0
Chanute         59  68  29  49 /  20  40   0   0
Iola            58  67  29  48 /  20  40   0   0
Parsons-KPPF    60  68  31  50 /  20  40  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday morning through Monday afternoon
for KSZ032-033-047>051-067.

Wind Advisory from 11 AM to 6 PM CST Monday for KSZ032-033-
047>051-067.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...TAV
FIRE WEATHER...KED
Hazardous weather outlook, Dec 3, 12:16 PM CST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1216 PM CST Sun Dec 3 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-041830-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1216 PM CST Sun Dec 3 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Very high grassland fire danger is forecast on Monday over most of
the area, with extreme grassland fire danger possible in central
Kansas. This will be the result of strong northwesterly winds
of 25 to 35 mph, gusting to 40 mph, along with much drier air
behind a strong cold front passage. Very high grassland fire danger
is possible Tuesday afternoon across central Kansas.

There is a slight chance for thunderstorms Monday across southeast
Kansas. These storms are not expected to be strong or severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Nearby

Wind Advisories in Kansas, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.